Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Recommended Marvelon after unprotected sex. Have not had withdrawal bleeding. What is the reason?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
hello. I am staying in abu dhabi, UAE. On 7th nov 12:30 AM, during intercourse with my wife, condom tore. So we went to local OB gyn for consultation for emergency contraception. She recommanded marvelon21 tablet with 4 tablet immediately and 4 after 12 hours. My wife took the tablets as instructed. She took first 4 tablets 17 hours after intercourse ( 7th nov, 5:30 PM ) and remaining 4 tablets after 12 hours ( 8th nov 5:30 AM ). Her last period was on 14th Oct. She has a cycle of 26-27 days (+/- 2 days) She observed a white discharge on 10th Nov, but no withdrawal bleeing or blood spotting happened so far. However the local OB gyne had told that withdrawal bleeding may happen after 3-4 days taking pill. What would it mean if she doesnt have and withdrawal bleeding or spotting and have directly her period? Will it cause any problem? Would staying stressed and worried would also affect her period or withdrawal bleeding? How is withdrawal bleeding different from normal period? How can she know if the bleeding is due to period of due to withdrawal bleeding? When would she have her period in this situation? Due to this medication, how much her period would get affected? If her periods are delayed by more interval, would it indicate that she bears a chance for pregancy? When she should go for home pregnancy test?
Posted Thu, 5 Dec 2013 in Pregnancy
Answered by Dr. Timothy Raichle 3 hours later
Brief Answer: Hello, I would be happy to help you! Detailed Answer: One way that emergency contraception works is to delay ovulation, but based on her cycle and the timing of the unprotected intercourse, she had ovulated well before the time of actual intercourse. Even taking into account a 26 day cycle, she likely ovulated around 10/26th, well before 11/7th. So in this regard, based on the timing alone, conception was incredibly unlikely. Given the timing of the pills, the most likely effect is that they delayed WHEN the lining would shed. Yes, most women experience some withdrawal bleeding that is like a period, but given when she took these pills, I think that it has just drawn out the latter half of her cycle. Stress will not play a role in this case. It will be hard to tell if the bleeding is related to the pills or her period - but I think that when she does start bleeding, assume it is her period. The delay will likely be about one week (i.e. one week later than her usual expected period). Once she gets her period, her cycles will likely resume a normal pattern. She should take a test exactly 2 and 3 weeks after the unprotected episode. This would be on 11/21 and 11/28. If these are both negative, then she did NOT get pregnant from intercourse on 11/7. I hope that this answered your questions - if you would like clarification, please let me know with a followup question!
Above answer was peer-reviewed by
Follow-up: Recommended Marvelon after unprotected sex. Have not had withdrawal bleeding. What is the reason? 40 hours later
Hello doctor Thank you for your reply. On 13th night she got bleeding. It is continued till today. She says its like her normal period, both bleeding and pain. is it withdrawal bleeding or normal period bleeding.? If it is withdrawal bleeding, how long it would go on? If it is withdrawal bleeding, would she get her normal period bleeding after that? How much delay would be in her normal period knowing that her last period was on 14th oct. Would she still need to go for pregnancy test?
Answered by Dr. Timothy Raichle 24 hours later
Brief Answer: Thank you for the followup questions.. Detailed Answer: This is likely her normal period. Given the timing of the emergency contraception, it will be hard to tell the difference, but I am going to state that this is most likely her normal period. I am going to guess that the bleeding will be just like a normal period in terms of duration. Once she has shed the lining of her uterus, she will not get more bleeding. In other words, there will not likely be a second episode of bleeding. I am assuming that she will assume a regular cycle. And YES, she needs to check a pregnancy test just like I described above regardless of the bleeding. Emergency contraception is NOT 100% effective. In her case, as I stated, the chance of pregnancy is extremely small. I hope that this helps!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor